Suggest Treatment For Extreme Agitation And Depression
Antidepressants: Mirtazapine, phenelzine, tranylcypromine, dosulepin, amitriptyline, citalopram, escitalopram, fluoxetine, sertraline, venlafaxine, lofepramine
Antipsychotics: Risperidone, olanzapine, quetiapine
Benzodiazepines: Lorazepam, clonazepam, diazepam, alprazolam
What medications would you recommend I try next?
Also I would appreciate your opinion on the drugs that I have been looking into, these are: Haloperidol and Chlorpromazine and
Carbamazepine and Divalproex sodium and Lamotrigine
Which of these drugs would you argue would work best for agitation? Also would you recommend that I take more than one of these drugs? Also is it likely that one of the older antipsychotics will provide any benefit when the newer ones that I tried did not?
Mood stabilizer is the next best option
Dear XXXXXXX XXXXXXX
Thanks for using Healthcaremagic.
I read your query and understand your XXXXXXX
From the available description it is impossible to delineate the underlying cause for agitation as it can occur due to various conditions. Having said this it will not be wrong to say that depression is one of the most common cause of agitation and same can be implied in your case.
Now regarding the next best option In my opinion mood stabilizers are the first line medications for agitation and they have not yet explored. Among the mood stabilizers lithium and sodium valproate/divalproex are the options with best available evidence. Among the above two options I will prefer sodium valproate/divalproex as it has better safety profile in compare to lithium.
The option of exploring the first generation antipsychotics such as chlorpromazine and haloperidol have the merit but considering poor response with newer antipsychotics I think we need to keep them as last available option. This is because the anti agitation property of antipsychotics are delivered by the same mechanism and there is possibility that we will not be getting any great response with older antipsychotics such as haloperidol.
I am slightly unconvinced with use of lamotrigine for agitation although carbamazepine can be considered as second line option after lithium and sodium valproate/divalproex.
I hope this answers you.
If you have more questions feel free to write back to me.
Thanks and regards.
Can you tell me how soon I would notice a difference in feeling agitated with divaloproex sodium?
Also are there any other drugs aside from the ones we have discussed that you believe could help with agitation?
Also I am concerned about taking older antipsychotics because I understand they can cause abnormal heart rhythm and sudden cardiac death. Is it correct to say that these drugs can cause this problem even if you do not have any other medical conditions that affect the heart? And do you have any statistics on how common it is for these drugs to cause this problem?
Around one week
Thanks for reverting back to me.
The effect of divaloproex sodium can be observed by fourth day in some individuals and by the end of one week in most individuals. I do not mean that you will get complete response by this time but the difference can be sensed by the individual and surrounding people within one week.
Regarding other options I must clarify that it is trial and error situation. There is not sufficient data to support one or another but mood stabilizers have the best results which we have discussed including carbamazepine and oxcarbamazepine.
Regarding the sudden cardiac death with typical (older) antipsychotics I must inform you that low-potency agents, particularly chlorpromazine and thioridazine, can induce ECG abnormalities which can progress to ventricular fibrillation and sudden death and should be avoided at first place.Other than that the long acting preparation of older antipsychotics can lead to sudden cardiac death.
The risk is almost two to three times in compare to general population but no individual data available for each older antipsychotics except those mentioned above.
Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
If not, you may close the discussion and if possible you may rate the answer for my future patients.
In future if you wish to contact me directly, you can use the below mentioned link:
Thanks and regards.
You mention the drug thioridazine, do you think that would provide greater benefit in treating agiation than chlorpromazine or haloperidol?
And I did not understand this part of your answer:
"The risk is almost two to three times in compare to general population but no individual data available for each older antipsychotics except those mentioned above."
The sort of statistic I wanted was something like 0.1%-1% chance of sudden cardiac death for every 1 million people that take an older antipsychotic drug. Can you please produce something like this? It does not matter if you do not have access to statistics for deaths related to specific antipsychotic drugs, just overall data on deaths from the use of the older antipsychotic medications as a whole.
Please read below
Thanks for follow up.
I do not mean thioridazine is more effective. Although it is most risky among the older antipsychotics when it comes to sudden cardiac death.
I mean to say that sudden cardiac death do occur in general population as well as others. If you compare the person who receive older antipsychotics with a healthy person the risk will be double in person who receives medication.
To clarify the risk of sudden cardiac death is 3.5 per 1000 person years. It mean that out of 1000 individuals who take a medication for one year about 3.5 person develop sudden cardiac death.
I hope this clarifies.
May I ask where you got these statistics from?
Unless your figure is including other factors that can affect the heart. I would like the specific figures for what older antipsychotic drugs do to people when they have no other factors that could be affecting their heart.
Could you kindly obtain those figures for me?
Please see the link below
Thanks for follow up.
There are various studies which look for sudden cardiac death and conclusively established that there is slightly higher risk of sudden cardiac death with antipsychotics (older as well as newer). One of this studies can be accessed at
https://www.ncbi.nlm.nih.gov/pmc/articles/PMC0000/ which clearly mentions the incidence as per person years of use.
I do not think it is very high as people tend to die with sudden cardiac death irrespective of antipsychotic use.
You can go through the data presented in the study and get your self convinced that there are other factors in addition to antipsychotics.
I hope this clarifies.
For continuity of care I will request you to use my friendly url before you post next query at Healthcaremagic.
This will ensure that I will be able to answer it as quick as possible.
My url is as follows
Thanks and regards.
1.Is it possible for a drug alone to cause sudden death through lqts (assuming the person has no other factors that could affect the heart)?
2.Do you have any clear statistics on the number of deaths through people taking drugs that cause lqts and sudden cardiac death. I would like to see the statistics that list the drugs that have lead to deaths and how common deaths are. This is very importance to me.
3.If you had an ecg before you started taking drugs that affected your lqts, and then had an ecg again when you were on steady doses of the drugs and it came back normal,would you then say that you had a 0% risk of developing sudden cardiac death (assuming you never change the dose of the medication you’re on and do not suffer from any heart conditions that could make you prone to developing lqts)?
4.After stopping a drug that cause lqts, how long after stopping it would your heart return to normal, or does it ever?
5.If you take a drug on an occasional basis that can cause lqts can that lead to sudden cardiac death?
Please explain what is lqts
Please explain what is lqts as it is not a standard abbreviation.
Thanks for clarifying
Thanks for clarifying the simple but important abbreviation.
Now regarding your questions
1. Almost rare if any. The studies have shown that other factors should be present as lqts occurring in isolation is not enough to cause death.
2. We have discussed data about sudden cardiac death and same is true. The relative risk is around two (risk in those who receive antipsychotics vs those who do not receive but have same profile)
I am giving the reference for standard studies. You can go through them if you like.
i) Abdelmawla N et al. Sudden cardiac death and antipsychotics. Part 1: Risk factors and mechanisms. Adv Psychiatr Treat 2006; 12:35–44.
ii) Sicouri S et al. Sudden cardiac death secondary to antidepressant and antipsychotic drugs. Expert Opin Drug Saf 2008; 7:181–194.
iii).Titier K et al. Atypical antipsychotics – from potassium channels to torsade de pointes and sudden death. Drug Safety 2005; 28:35–51.
3. Yes. But you need to repeat them every 12 months as other factors affecting qtc are not under your control.
4. Yes.Within two to three half life of the medication.
5.The effect is often drug concentration related. If you take occasionally the risk will be definitely lower than the regular intake.
I hope this answers you further.